Hail, Sheridan
- When
- August 22, 5:40 PM MST
- Where
- Sheridan County, 2.29 mi SSE of Clearmont
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.600, -106.360
A thunderstorm just southeast of Clearmont produced some large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A thunderstorm just southeast of Clearmont produced some large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 22, 2:10 PM MST, 3 hours 30 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
310 PM MDT Thu Aug 22 2019
.SHORT TERM...valid for Fri and Sat...
Trough was approaching from the west with a low developing at the
surface, while an associated cold front moved through western
areas this afternoon. Ahead of the front, southeast winds were
gusting to around 40 mph near the Dakotas border. The cold front
will continue to push east through the evening with showers and
thunderstorms developing over the southern mountains and moving
off onto the plains, while another area of focus for thunderstorm
development will be an area of convergence over eastern areas.
Some of the thunderstorms could be strong to severe over the area
with good instability, but marginal shear. Best chances for strong
thunderstorms will be generally east of Billings. Main threats
will be strong wind gusts, hail, and heavy rainfall with PWATs
approaching 1.50 inches. Showers and thundestorms will linger
overnight as the aforementioned trough and associated low move
overhead, and upslope flow continues at the surface.
Shower and thunderstorm chances are greatest over the southern
mountains and foothills on Friday as the trough continues to slide
east. A strong storm is possible over far southeast Montana.
Overall drier conditions can be expected for Saturday, but a weak
wave moving through the region in northwest flow will bring shower
and thunderstorm chances to the area during the evening. High
temperatures behind today's cold front will be mainly in the 70s
on Friday, with highs warming into the 80s for Saturday. Low
temperatures mainly in the 50s are forecast through the short
term. STP
.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...
Generally zonal flow aloft will veer to west-northwest through
the day Sunday, but remain dry through the day. Highs around 80
degrees are expected for Sunday.
A cold front will shift across the region Sunday evening/night
shifting flow aloft to northwest, and bringing precip potential
across the region into Monday. Activity should clear out by
Monday afternoon. This wave will start the extended period of
cooler weather from Monday through Thursday, with temps solidly
in the 70s, and a nice break to recent hot stretch. Ensembles
appear in good agreement that a drier Northwest flow will persist
through this cool period as well. One caveat is that there are
several waves moving through the flow, which point to some shower
activity through the day Tuesday. Overall atmospheric moisture
availability seems pretty limited, but boundary layer moisture
may be enough to support some shower/thunderstorm activity.
The operational ECMWF swings another wave across the region to
end the period, bringing potential for isolated showers to end the
work week. Have carried some slight pops for this period, but is
quite a ways out at this point.
Gilstad
&&
.AVIATION...
VFR conditions prevail this afternoon. Showers and thunderstorms
are beginning to develop over the higher terrain and will drift
into adjacent plains this afternoon. Storms will proceed eastward
through the afternoon and evening, reaching KBIL around 22Z and
KMLS around 00Z. Storms will increase in intensity as they move to
the east of KBIL. Strong gusty winds appear to be the biggest
concern in the west, including KBIL and KLVM. Torrential rainfall
and large hail are possible in eastern zones, including KMLS,
KBHK, and K4BQ. MVFR to IFR conditions are possible in and near
storms, with localized mountain obscurations possible as well.
Gilstad
&&
.PRELIMINARY POINT TEMP/POPS...
Fri Sat Sun Mon Tue Wed Thu
-----------------------------------------------------------
BIL 060/079 060/089 059/080 052/076 052/076 050/075 050/075
53/T 11/B 31/U 21/U 12/W 21/U 11/B
LVM 051/079 053/085 050/078 045/076 045/076 043/075 043/076
62/T 11/B 20/U 11/U 12/W 21/U 11/B
HDN 060/077 057/087 057/078 051/074 049/075 048/073 047/074
73/T 11/B 31/U 22/U 11/U 21/U 11/B
MLS 062/078 059/087 059/077 052/073 050/073 048/070 047/070
72/T 21/B 31/U 22/U 12/W 21/U 11/U
4BQ 060/078 056/086 058/078 050/073 049/073 047/070 046/070
73/T 41/B 32/R 32/U 12/W 21/U 12/W
BHK 062/080 056/085 057/076 050/071 047/072 045/069 044/068
62/T 32/T 43/R 22/U 12/R 21/U 11/U
SHR 056/076 053/087 055/078 047/073 046/075 045/072 044/073
76/T 31/B 22/R 32/U 12/W 21/U 22/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous Weather Outlook National Weather Service Billings MT 304 PM MDT Thu Aug 22 2019 MTZ028>042-056>058-063>068-WYZ098-099-232115- Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer- Fallon-Northern Stillwater-Yellowstone-Powder River-Carter- Southern Big Horn-Eastern Carbon-Northern Park- Northern Sweet Grass-Golden Valley-Red Lodge Foothills- Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley- Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains- Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills- 304 PM MDT Thu Aug 22 2019 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT...Strong to severe thunderstorms. * WHERE...South central and southeastern Montana and north central Wyoming. * WHEN...This afternoon and evening. * ADDITIONAL DETAILS...Scattered showers and thunderstorms will develop this afternoon over and near the western mountains and progress east. Thunderstorms will be more numerous in the evening. Some storms may be strong to severe, with large hail, gusty erratic winds, and locally heavy rain. Strongest storms are expected generally east of Billings. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. &&
Special Weather Statement
National Weather Service Billings MT
541 PM MDT Thu Aug 22 2019
MTZ036-038-WYZ099-230030-
Powder River MT-Southern Big Horn MT-Sheridan Foothills WY-
541 PM MDT Thu Aug 22 2019
...SIGNIFICANT WEATHER ADVISORY...
At 540 PM MDT, Doppler radar was tracking a strong thunderstorm 26
miles east of Sheridan, moving northeast at 30 mph.
Half inch hail and winds in excess of 40 mph are possible with this
storm.
Locations impacted include...
Clearmont, Leiter, Arvada, Moorhead and Ucross.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4466 10668 4518 10652 4518 10628 4522 10628
4509 10571 4500 10579 4499 10603 4475 10602
4456 10619 4456 10658
TIME...MOT...LOC 2340Z 210DEG 15KT 4478 10642
VertzSpecial Weather Statement National Weather Service Billings MT 621 PM MDT Thu Aug 22 2019 MTZ031-058-230115- Southern Rosebud MT-Northern Rosebud MT- 621 PM MDT Thu Aug 22 2019 ...SIGNIFICANT WEATHER ADVISORY... At 621 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 15 miles south of Hillside to 28 miles south of Ashland. Movement was north at 25 mph. Dime size hail and wind gusts up to 50 mph are possible with these storms. Locations impacted include... Colstrip, Forsyth, Ashland, Rosebud, Birney, Hathaway, Brandenberg, Rock Springs, Angela, Cartersville, Birney Village and Northern Cheyenne Indian Reservation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4685 10610 4518 10628 4518 10655 4686 10685 TIME...MOT...LOC 0021Z 195DEG 20KT 4670 10651 4519 10642 Borsum
Special Weather Statement
National Weather Service Billings MT
630 PM MDT Thu Aug 22 2019
MTZ036-038-WYZ099-230130-
Powder River MT-Southern Big Horn MT-Sheridan Foothills WY-
630 PM MDT Thu Aug 22 2019
...SIGNIFICANT WEATHER ADVISORY...
At 630 PM MDT, Doppler radar was tracking a series of strong
thunderstorms 21 miles west of Spotted Horse, or 29 miles northeast
of Buffalo, moving northeast at 25 mph.
Nickel size hail and winds exceeding 40 mph is possible with the
storm just south of Clearmont.
Locations impacted include...
Clearmont, Leiter, Arvada and Otter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4501 10672 4518 10655 4518 10628 4535 10627
4517 10604 4457 10601 4456 10650
TIME...MOT...LOC 0030Z 227DEG 23KT 4462 10625
VertzThe Billings radar (KBLX), 224 km away, was scanning. The volume nearest the first event began at 00:38 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843765.